Adult T cell leukaemia/lymphoma (ATLL) is a T‐cell neoplasm caused by human T‐cell lymphotropic virus type 1 (HTLV‐1). ATLL is classified into four clinical categories: acute, chronic, lymphoma and smouldering types. The acute and lymphoma types of ATLL have a particularly poor prognosis. We present a case of CD8+ T cell‐mediated interface dermatitis that occurred during combination chemotherapy with mogamulizumab for lymphoma‐type ATLL. A 75‐year‐old Japanese woman presented with a 3‐week history of scaly erythema on her trunk and extremities. Her medical history included lymphoma‐type ATLL, which had been diagnosed after she had presented with right cervical lymphadenopathy. She had been found to be positive for HTLV‐1. Histopathology of a lymph node biopsy had revealed proliferation of atypical T lymphocytes with CC chemokine receptor 4 (CCR4) positivity. Monoclonal T‐cell receptor β‐chain gene rearrangements were also detected. Computed tomography had revealed systemic lymph node swelling. Peripheral blood examination had revealed a normal leucocyte count of 5.4 × 109/L (normal range 3.9–9.5 × 109/L) with 1% abnormal lymphocytes, and soluble interleukin‐2 receptor was 46.864 U/mL (normal range 127–582 U/mL). The patient was treated with combination chemotherapy (CHOP, MECP, THP‐COP, CHASE) with mogamulizumab for a period of 17 months, with the erythema starting 4 months after the final mogamulizumab administration. Oral medications (itraconazole and sulfamethoxazole–trimethoprim) were not discontinued before or after the appearance of the skin lesions. On physical examination, a number of scaly, erythematous patches were seen on the patient's trunk and limbs (Fig. 1a–c). (a–c) Scaly erythema on the trunk and extremities. (d) Vacuolar changes of basal cells and superficial perivascular infiltration of lymphocytes without atypia in the dermis (haematoxylin and eosin stain, original magnification × 200). (e) Immunohistochemical staining showing cells positive for CD8 (original magnification × 200). (f) Immunohistochemical staining for granzyme B, showing exocytosis of granzyme B‐positive cells and their dermal infiltrate (original magnification ×400). Inset: close‐up view of granzyme B staining. Histopathology of a biopsy taken from an erythematous area on the left upper arm showed vacuolar changes of basal cells and superficial perivascular infiltration of lymphocytes without atypia in the dermis (Fig. 1d). Immunohistochemically, the lymphocytes were positive for CD8 (Fig. 1e) and granzyme B (Fig. 1f). The patient was treated with topical betamethasone butyrate propionate 0.05% for 3 months, and the eruptions disappeared. Although adverse cutaneous reactions to itraconazole and sulfamethoxazole–trimethoprim are usually observed as an acute type of exanthema, the eruption did not reappear upon administration of these drugs after the improvement of the skin lesions. Consequently, based on the findings, we made a diagnosis of drug reaction due to combination chemotherapy with mogamulizumab. Mogamulizumab is a humanized anti‐CCR4 monoclonal antibody, which targets CCR4+ lymphocytes including ATLL cells and regulatory T cells (Tregs), and activates CD8+ T cells.1 Skin lesions with CD8+ lymphocyte infiltration caused by mogamulizumab have been reported to appear between 1 and 4 weeks after the final administration of the drug.2 3 Therefore, CD8+ T cell infiltration is pathognomonic for mogamulizumab treatment targeting CCR4+ lymphocytes. However, chemotherapeutic agents have been reported to induce epidermal dysmaturation such as loss of polarity, irregular large nuclei and atypical mitotic patterns due to their effects on keratinocyte nucleic acids.4 Although our patient was treated with combination chemotherapy with mogamulizumab, the lack of epidermal dysmaturation favoured a diagnosis of drug reaction mainly caused by mogamulizumab. It has been reported that CD8+ T‐cell infiltration during mogamulizumab therapy is a favourable sign for a good prognosis.2 Despite lymphoma‐type ATLL having a poor prognosis, our patient is still alive 2 years after the diagnosis of ATLL. Thus, treatment with mogamulizumab should not be terminated even if clinicians observe CD8+ T cell‐mediated interface dermatitis other than Stevens–Johnson syndrome and toxic epidermal necrolysis, which are preferentially induced after mogamulizumab therapy.5 A skin biopsy is necessary during combination chemotherapy with mogamulizumab to identify CD8+ T cell‐mediated interface dermatitis. Conflict of interest: the authors declare that they have no conflicts of interest.
No takes yet. Share an insight, caveat, or question.
Tani et al. (2018) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: